Chemotherapy And Skin Problems - Prevention And Treatment Tips
If you have cancer and are about to start your first round of chemotherapy, then you are probably well aware that you may experience side effects that include nausea, vomiting, and diarrhea. While these side effects are the most common, you also may experience some troublesome skin issues. Skin problems can be quite uncomfortable and many issues can last several months after chemotherapy sessions stop. Keep reading to learn about a few of these problems and how they can be prevented and treated.
Many different chemotherapy drugs, like methotrexate, gemzar, taxotere, and oncovir, can cause sun sensitivity as a side effect. This issue, which is also referred to as phototoxicity, will cause the skin to burn much more easily than usual. This occurs because the medication will absorb UV light. This absorption along with the UV rays that are already absorbed by the skin can cause extensive sun damage across the body. Not only will the sunburn be uncomfortable, but the skin damage can lead to a secondary type of cancer like melanoma.
The best way to prevent a sunburn while undergoing chemotherapy is to make sure your skin is covered as much as possible when you leave the house. Wear long pants, long sleeved shirts, and a wide brimmed hat. If possible, make sure to wear tightly woven fabrics like denim and twill. Also, consider pants and shirts made from synthetic materials like polyester, nylon, and lycra. These fabrics naturally reflect UV rays while fabrics like linen will absorb them. Also, it is a good idea to wear bright and dark colors, because they will absorb UV rays and prevent them from passing through the fabric to the skin of your body.
Along with the right clothing, make sure to wear sunscreen on all unprotected areas of the skin. Choose a sunscreen variety that is SPF 45. This will offer the best protection against 98% of UV rays. When applying the sunscreen, do not forget areas like the ears, back of the neck, and the feet. Also, reapply the sunscreen every two hours.
If you undergo chemotherapy very soon after radiation treatments, then you may experience skin problems in the area where radiation was administered. This is called radiation recall and you are likely to see red, peeling, and swollen skin. Blisters are also likely to pop up on the skin and you may see a rash. The cause of the skin reaction is not entirely understood, so it is extremely difficult to prevent. You should know that more than 10% of patients are likely to see the skin reaction.
If you experience radiation recall, alert your oncologist immediately. Prescription medications that include oral and topical corticosteroids will typically be provided to reduce inflammation and discomfort. You also should think about wearing loose clothing to reduce skin irritation and using sunscreen so the inflamed skin does not become damaged further by the sun.
You also should know that chemotherapy drugs leave you susceptible to infections, because the therapy will compromise the immune system substantially. This means that you should try to avoid popping blisters or scratching rashes. This can leave the skin exposed to bacteria in your environment. To help keep the skin from opening up, think about applying a topical analgesic cream with aloe or another natural ingredient to stop the area from itching. Antibacterial ointments over blisters or oozing sores is a good idea as well to prevent infections. Once the area starts to heal, use an oil-based lotion or cream to keep skin from breaking or peeling as new skin cells start to develop in the region.
Chemotherapy and other cancer treatment can cause you to experience many different side effects. Some issues include ones that affect the skin, so make sure you are prepared for this and work with your oncologist to both prevent and treat skin problems that are bothersome.